Toxic epidermal necrolysis and acute kidney injury following co-trimoxazole rechallenge and voriconazole accumulation as an exacerbating cofactor: a case report

Read full text
Authors: Yu-Dong Zhao, Sanlan Wu, Tao Zhou, Shan Chen, Wei-Jing Gong
Cited by: 1
References: 19

Abstract

Background Toxic epidermal necrolysis (TEN) is a life-threatening severe cutaneous adverse drug reaction with high mortality. Acute kidney injury (AKI) is a common complication of TEN, significantly increasing mortality risk. Immunocompromised patients frequently require combination therapy with voriconazole and co-trimoxazole for concurrent infections, which may lead to complex toxicities. Case Presentation A 60-year-old male with nephrotic syndrome on long-term corticosteroids was diagnosed with Aspergillus and Pneumocystis jirovecii co-infection. He was initiated on voriconazole and co-trimoxazole on Day 6 and discharged on Day 9. Following a 20-day interruption of co-trimoxazole, he resumed the drug on Day 37 and developed widespread mucocutaneous erythema within hours. He presented on Day 40 with stage 2 AKI (eGFR 39 mL/min/1.73 m 2 ) and severe systemic inflammation. Upon admission on Day 42, TEN was diagnosed with skin detachment >30% body surface area. Trough voriconazole level was 9.81 mg/L (therapeutic upper limit 5.5 mg/L). Pharmacogenetic testing revealed CYP2C19 *1/*2 genotype (intermediate metabolizer). ALDEN score was 9 for co-trimoxazole (“highly probable”) and 4 for voriconazole (“probable”). Renal replacement therapy was initiated on Day 49. Despite comprehensive treatment and transient improvement of skin lesions, the patient ultimately died on Day 63, 17 days after the initiation of hemodialysis. The precise cause of death could not be determined. Conclusion Co-trimoxazole rechallenge strongly supports a causal link to TEN. AKI pathogenesis was multifactorial: primarily driven by TEN-associated systemic inflammation, with voriconazole accumulation due to CYP2C19 intermediate metabolism and drug interaction serving as a likely exacerbating co-factor. This case underscores the importance of therapeutic drug monitoring, pharmacogenetic testing, and integrated cross-organ surveillance when using high-risk antimicrobial combinations.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Pneumocystis jirovecii pneumonia detection and treatment Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
Frontiers in Toxicology
Publisher
Frontiers Media SA
Volume
8
Pages
1797771–1797771
Publication date
22 June 2026
Language
EN